Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Group algebras with units
satisfying a group identity

Author: Chia-Hsin Liu
Journal: Proc. Amer. Math. Soc. 127 (1999), 327-336
MSC (1991): Primary 16S34
MathSciNet review: 1487322
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $K[G]$ be the group algebra of a group $G$ over a field $K$, and let $U(K[G])$ be its group of units. A conjecture by Brian Hartley asserts that if $G$ is a torsion group and $U(K[G])$ satisfies a group identity, then $ K[G]$ satisfies a polynomial identity. This was verified earlier in case $K$ is an infinite field. Here we modify the original proof so that it handles fields of all sizes.

References [Enhancements On Off] (What's this?)

  • [BRT] Y. Billig, D. Riley, and V. Tasi\'{c}, Non-matrix varieties and nil-generated algebras whose units satisfy a group identity, J. Algebra 190 (1997), no. 1, 241-252. CMP 97:10
  • [GJV94] A. Giambruno, E. Jespers, and A. Valenti, Group identities on units of rings, Arch. Math. (Basel) 63 (1994), no. 4, 291-296. MR 95h:16044
  • [GM91] J. Z. Gonçalves and A. Mandel, Semigroup identities on units of group algebras, Arch. Math. (Basel) 57 (1991), no. 6, 539-545. MR 93g:16049
  • [Gon84] J. Z. Gonçalves, Free subgroups of units in group rings, Canad. Math. Bull. 27 (1984), no. 3, 309-312. MR 85k:20021
  • [GSV] A. Giambruno, S. Sehgal, and A. Valenti, Group algebras whose units satisfy a group identity, Proc. Amer. Math. Soc. 125 (1997), 629-634. MR 97f:16056
  • [Kar89] G. Karpilovsky, Unit groups of group rings, Longman Scientific & Technical, 1989. MR 91h:16001
  • [Pas] D. S. Passman, Group algebras whose units satisfy a group identity II, Proc. Amer. Math. Soc. 125 (1997), no. 3, 657-662. MR 98c:16033
  • [Pas85] D. S. Passman, The algebraic structure of group rings, Robert E. Krieger, 1985. MR 86j:16001
  • [YC96] Chi-Tsuen Yeh and Chen-Lian Chuang, Nil polynomials of prime rings, J. Algebra 186 (1996), no. 3, 781-792. MR 97k:16031

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 16S34

Retrieve articles in all journals with MSC (1991): 16S34

Additional Information

Chia-Hsin Liu
Affiliation: Department of Mathematics, University of Wisconsin-Madison, Madison, Wisconsin 53706

Received by editor(s): March 25, 1997
Received by editor(s) in revised form: September 29, 1997
Communicated by: Ken Goodearl
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society